Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.
Does anybody else take Venlafaxine?(45 Posts)
I've been taking 150mg Venlafaxine for nearly 3 years and it has transformed my life for the better. However I have periodically had night sweats, and they are currently really bad. Do others have this problem? Do you have ideas?
I wonder if they are related to underlying stress or hormonal change (currently stress more likely). Would be interested to hear if anybody can shed light on this.
It's not a huge problem (trivial compared to benefits for me), but making it harder to fight the tiredness/persistent cold, and not nice for DH.
scarecrow ! Am I glad to have seen this. For the last couple of months I have been periodically googling night sweats and alternating between thinking its the venlafaxine and that its cancer
I've been taking 300mg for about a year now, was fine initially but for about 2 months have been getting awful night sweats. I hate it, and am sure I probably smell in the day as well Can't really help on how to stop it though - will watch with interest. I was wondering whether it was exacerbated by the recent changes in temperature - as it's getting hotter, when my body has been more used to being colder at night?? But I don't really know. Equally could be stress as well with me.
hmmm I've been on 375mg for about 8 years, I've not had night sweats that I've noticed, but I do definitely "run hot", despite also having an underactive thyroid. A friend of mine also experienced similar when she was on it.
Like you scarecrow, I tend to take it as the lesser of the evils in relation to the benefits I get from the drug. One day I'd like to be off it but I don't see that happening anytime soon.
Aero - thanks for reply. I feel better just knowing sb else on Venlafaxine tbh, though wish none of us had to be. I've had sweats before but lost pattern now. I do remember when they started it was a little time after I started on the meds, not immediately, which would fit your experience.
I'll also see if I can dig into my memory for a pattern. Hopefully others might shed light too.
Xpost shesparkles. Did your friend experience similar "running hot"? Great expression, btw.
Yes, night sweats were one of the many things I experienced as a side effect on venlafaxine. It and I did not mix.
I do (5 months on 225mg). I haven't had night sweats but I have noticed that I'm not as cold generally as I used to be so if this is because of the venlafaxine I'm very pleased . However, I used to take 150mg about 9 years ago and I definitely do recall getting night sweats then. I don't know why then and not now though.
Scarecrow, my friend was exactly the same, no pattern to it as to times, but just a general hot sweatiness.
I don't envisage a time when I'm not on it to be honest, as much as anything I can't face the thought of the physical withdrawal, never mind the possibility of the crashing return to depression that could happen!
I have been taking 75mg for about three years, started on 150mg but have reduced it. It is totally the only thing that works for me, and the only problems I have is that if I forget to take one, I begin to feel very 'spaced out' after 15 /16 hours. It's not an unpeasant feeling but definitely reminds me to take one!! Like you shesparkles I have thought about coming off it but I honestly think I would do something awful if I had to go through what I went through to be put on it!!
As an aside - did anyone have to 'fight' to get it? I initially took it after the birth od ds now 12, but came off. When I went 'mad' a few years later, they put me on everything but Venaxx, until I insisted it was the only thing that worked...
Yep, I do 150mg and I am toasty warm all the time- Boyfriend can't sit next to me on the sofa as I'm too hot- sadly not hot in a sexy-Funtime way! !
Am on 150mg XL. Only sweat around period time (drip like a tap) - wear black a lot then!!!
sairygamp venlafaxine (Effexor) became available as a generic summer 2011 so costs / impact on GP budget less now than before!!!!
Also, NICE guidance recommends it as a second line treatment (mainly for treatment resistant depression) after prescribing citalopram or sertaline the first line primary treatment.
I avoid alcohol as it seems to make the sweating so much worse.
So inspired by you all I have done a little more research. Ok, well, Googled it. Firstly I find out that Venlafaxine is prescribed as a med for stopping nightsweats . It is also blamed for nightsweats. And some people say when they come off it they get nightsweats. Is that clear? My conclusion? Venlafaxine and nightsweats are "linked", as the Daily Mail might say.
More seriously looking over here and web looks like hormones are a key issue, if I am right that stress produces certain hormones?
Still waiting for a good suggestion, but in spirit of self help will have a better think about dealing with underlying stress and tiredness. I guess they are an early warning sign of sorts, and I should know from past experience it's best not to ignore EWSs.
shesparkles you make me realise I do prob "run hot" more generally: I can't remember wearing a jumper (cardys only) for last couple of winters, and hardly ever do up coat, iykwim.
shesparkles and sairygamp agree about coming off it, or not. I just hope I (we) don't build tolerance. I need it so much by 24h later that I can't imagine that. I spent years refusing meds and now am semi- evangelical about how good can be. And I get a bit irritated by press coverage which suggests meds are mostly unnecessary and/or unhelpful.
It's been nice "meeting" others on Venafx. I don't know any in RL. Or I probably do, just nobody talks about it...
sairygamp meant say had no probs getting it, but reacted v badly to Citalopram (I think, whatever original meds they gave me was). I did have a prob last year where GP tried move me off mod release. Had to fight hard to keep on it. If anybody has similar problems highly recommend asking for second, independent, opinion, if you are worried.
scarecrow we have been cross posting!
I think you will find GPs less resistant to prescribing now the cost as dropped by c75% since the patent ran out and generics have become more available!
So, what happens when it stops working as a second line approach? been today to say I'm diving down again, and I don't know what's next?
I'd choose a deserted island, to just be alone but apparently the NHS can't stretch to that at the minute
I'm peri-menopausal ( what a hideous term!) so do sweat a bit at night anyway luvverly The other thing that V is said to make worse is restless legs and i suffer something wicked from this. It's hideous! My doctor gave me some diazepam to try to stop it but I didn't really notice any difference to be honest.
ipodfor I've just posted on your thread apologies, I rambled a bit!
What dose are you on? And is it backed up by any talking therapy, or other practical support?
Also has something significant changed or happened recently?
I had an eating disorder assessment a d diagnosis but no treatment for atleast 6 months - no other talking help.
The low level support service will not see me due to the diagnosis so I have to wait....
GP today decided it can't wait and wants me assessed tomorrow instead, the speed has frightened me more than anything
I'm on Venlafaxine (300mg) and get the most horrific night sweats prior to period but am stone cold the rest of the time. Also usually awful insomniac but if I skip a dose of Venlafaxine ca easily sleep for 16hrs straight! Anyone else recognise this?
ipodfor sorry delay... Sorry to hear about diagnosis (well, I guess eating disorder, not diagnosis, which a good step). Glad though the GP taking action with a bit more urgency.
It seems to me part of the problem with the Venlafaxine not working (I'm assuming you are on it?) is you aren't yet getting any other support. The good news is it is hopefully coming. This reinforces my comments on your thread, do let them help. Many reports, studies (common senses...) suggest ADs without talking and practical therapies are not nearly as effective as with those supports. Insist you get these things as soon as possible, and not time limited. And be patient with yourself. Also i don't know if is the same for what you are going through, but when you come out of a bad episode of depression it is very normal for it to be an up and down experience: gradually the downs will get shorter (though possibly sharper) and more infrequent. It's a ride, not always pleasant, but hopefully heading fitfully in the right direction.
Keep chatting if it helps; I'm happy to. But won't be offended if you prefer not.
Take good care
Hurray nope! Sorry! I get v spacey/dizzy and vivid hallucination type things if skip dose, but not so obviously sleepy. Can you buy TM and rebrand as miracle cure for insomnia?!
Tbh I had probs sleeping before meds helped, so almost opposite I guess.
Ipod as I stated upthread venlafaxine and I did not mix. I'm now on bupropion which I love, so perhaps give it another month or two and then if you still feel it's not working ask to try that instead.
And while I'm here, all of you who drink alcohol whilst taking these things are very very naughty. Alcohol can interact really badly with anti-d's AND counteracts the effectiveness! Depressed people should not drink <climbs down from podium>
Thanks everyone, I'm feeling much more positive, and actually considering I'm 5 days prior to AF not half as concerned that I've taken a dive PMT and increased hotness should have been a clue!
Join the discussion
Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.Register now
Already registered with Mumsnet? Log in to leave your comment or alternatively, sign in with Facebook or Google.
Please login first.